I had Restylane injected into my upper lip yesterday. The swelling was quite severe, as my mouth looked like a duck's beak! This morning, it seems much worse! I can hardly talk or move my mouth, since it's very stiff. Is this normal? What can I do do make the swelling subside? I'm freaking out, I look horrible!
Upper Lip Severely Swollen from Restylane
Doctor Answers 9
Swelling after Restylane
In the meantime, you can use cool packs to ease the swelling, placing them on your lips or 15 minute stretches 3-4 times a day. (your lips may be numb at the moment and doing short stretches with the ice pack minimizes the risk of frostbite).
Have a question? Ask a doctor
Minimizing Lip Swelling after Lip Augmentation
- Continued head elevation - sleep in recliner chair for up to the first week
- Icing - not directly on skin, 20 min on then 20 min off if comfortable for the first 3 days
- Low Salt diet
- No heavy lifting, bending over or intense exercise
- Bromelain and/or Arnica
Lip swelling after Restylane or Juvederm is temporary and to be expected
Restylane and Juvederm are hyaluronic acid fillers that 'plump' tissues by attracting fluid to the area of injection. Therefore lip swelling after Restylane or Juvederm is not unexpected but can be minimized with discreet augmentation along lip borders with application of ice pack afterwards.
You might also like...
Temporary swelling occurs with Restylane injections
Restylane is a hyaluronic acid filler. After injection, the hyaluronic acid absorbs water temporarily and will swell for 12 to 24 hours. Instructions after treatment include application of pressure, ice, and minimal activity in the injected area (i.e. minimize chewing and talking after injection).
Swelling, sometimes severe, can occur after Restylane lip augmentation. It is usually worse in the morning after sleeping in a flat position. Try some ice compresses and sleep with your head elevated on several pillows for a few nights. Good luck!
Restylane can produce swelling
Restylane can produce swelling in the lip as can juvederm since they are both hyaluronic acids and hydrophilic(water loving). This means that water is drawn into the area.
This is usually a temporary problem that will resolve with ice, benadryl orally and time.
Contact your doctor if the swelling persists or if you have increased pain.
I hope this helps.
Swelling after lip augmentation
It is almost impossible to completely avoid swelling and bruising when augmenting the lips. The lip tissue is very delicate.
Typically, swelling occurs immediately after the treatment and can appear worse the next day. In most people, the swelling is gone after 36 hours, but in some people, it may last 2-4 days.
It is unlikely that you are having an allergic reaction, as Restylane is an inert substance, but your body will certainly recognize that you had a treatment done. Some people need to take cortisone for a couple of days, or get a cortisone shot from their doctors.
Restylane may also feel very firm for a couple of days after injection. If you had a large amount injected you will notice this more than if you only had a small amount injected.
Do not touch, massage, or manipulate the area. This will not help the firmness or the swelling, and may make the swelling worse. It could also push the material out of your lips and away from where you want it!
Right after you have lip augmentation, apply cold packs for 5 minutes every half hour for the first 8 hours and sleep upright. If you have bruising, you may apply Arnica cream and take Arnica tablets.
If you are worried, or if you have severe bruising or swelling or pain, or are concerned about the appearance, you must follow up with your doctor.
Restylane in the lip
Swelling of the lip after Restylane injection is expected. This should get better over a few days. I would reassess it at that time. Good Luck.
Lip swelling after Restylane is almost certainly normal
When I inject Restylane or any other hyaluronic acid filler such as Juvederm into the lips, I warn patients about the sometimes severe swelling that can occur 1-3 days following the procedure. The swelling generally subsides within 1 week. Another unlikely possibility is an allergic reaction (rare).
Little can be done to hasten the resolution of swelling though you might consider application of cool compresses to the lips. In general, try to avoid excessive manipulation of the lips. You might want to take an over-the-counter antihistamine, such as Zyrtec or Benadryl. If you were at my office I might give you a cortisone shot.
I think you should be reassured that this is a common, even expected occurrence, but if you are still concerned or if the swelling persists beyond 1 week, you should contact the practitioner who performed the injections to be evaluated.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.